Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

GERD for years, flares up at times. Taking Nexium, have constant heart burns, throat irritation with cough. What to do ?

I have had gerd for years and if flares up at times but taking nexium has always worked to get it under control. For the last month I have been taking nexium, some times doubling the dose and it isn t working any longer. I have a constant burn and irritation in my throat and am horse with a cough. I have also been taking over the counter things like Pepcid ,gaviscon, Tagamet, alkaseltzer, mylanta, tums, and they only offer relief for 30 min at best. Is there anything else I can take?
Asked On : Sat, 9 Mar 2013
Answers:  5 Views:  242
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
,   ,   ,   ,   ,   ,   ,   ,   ,  
Medical Topics
General Surgeon 's  Response

Thank you for the query.

First of all you should get proper diagnostics. Your symptoms can be triggered by Helicobacter Pylori infection what should be verified and treated with antibiotics if the infection is present.
As you do have severe gerd symptoms, you need to have endoscopy performed every few years as such chronic increased acid secretion leads to stomach inflammation, stomach metaplasia and dysplasia (which is early stage of stomach cancer).

I suggest you to visit gastroenterologist and get scheduled for upper GI endoscopy.
In a meanwhile you should avoid coffee, chocolate, fatty foods, soft drinks, fruit juices. Last meal should be 2 hours before sleeping.

Hope this will help.
Answered: Mon, 25 Mar 2013
I find this answer helpful
Gastroenterologist Dr. Charles S Narasi's  Response
Hello, Michelrstone01,
You mention that you have had GERD symptoms for a number of years.
I am assuming that you have had a good endoscopic evaluation done
by a gastroenterologist. You also said, Nexium did work for a while and
stopped being effective. This can happen with any of the PPIs (Proton Pump
Inhibitors) although failure is more common with H-2 blockers such as Zantac
& Tagamet.
The reasons for failure are multiple.
One, is the timing. You should take the drug about an hour to hour and a half
before your main meals even if you take it twice a day.
Second, you should watch your diet. Avoid alcohol, excess caffeine, dairy products,
tomato based products, pain killers like aspirin, ibuprofen, naproxen etc.
You should not go to bed within two hours after your evening meal.
If your endoscopy was many years ago , you do need a re-evaluation at this time.
The doctor can look for any complications such as ulcers or erosions, narrowing by
scar tissue etc. He can also do a biopsy to look for H.Pylori bacteria that causes
persistent symptoms. If positive , you need treatment for that.
Sometimes, switching to a different PPI may be helpful.
I hope , now that you have enugh information, you can discuss these with your
own doctor who can guide you properly.
I wish you well.
Answered: Tue, 26 Mar 2013
I find this answer helpful

 1 user finds this helpful

General & Family Physician Dr. Sunil 's  Response
Thanks for posting your question.
You are having GERD For many years and now treatment is not working. Most GERD can be controlled through medications. In situations where medications are not working or you wish to avoid long term medication use, your doctor may recommend surgery.
Please visit your doctor and he may advise endoscopy and suggest invasive options.
I advise you to avoid smoking and lose weight if you are fatty. Use extra pillows to raise head during sleep. Take small and frequent meals rather than filling the stomach heavily.

Hope it helps.
Take Care!
Answered: Tue, 26 Mar 2013
I find this answer helpful

1 Doctor agrees with this answer

Internal Medicine Specialist Dr. Mayank Bhargava's  Response
Jan 2013
Thanks for posting your query.
With the available described symptoms, there appears to be possibility of peptic ulcer disease associated with decreased gastrointestinal motility.
You should consult with internal medicine specialist/ gastroenterologist and should go for thorough check up.
You should also go for complete blood count, blood sugar both fasting and postprandial, thyroid profile, serum electrolytes and endoscopy & biopsy.
You should also go for urea breathe test for Helicobacter pylori bacteria.
You should take proton pump inhibitors along with prokinetics and antacids for relief of your symptoms.
You should avoid tomatoes, citrus fruits and oily spicy foods.
Take care,
Dr. Mayank Bhargava
Answered: Mon, 25 Mar 2013
I find this answer helpful
  Anonymous's Response
Hi friend,
Welcome to Health Care Magic

Continue Nexium
Gaviscon can help -
The rest are similar to one of these

Pro-kinetic agents like domperidone or metoclopramide can help

Sitting up / sleeping with head elevated / last meal 3 to 4 hours before sleep / can help

Take care
Wishing speedy recovery
God bless
Good luck
Answered: Sat, 9 Mar 2013
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor